Purchase this article with an account.
Deepti Saini, Ingrid Scott, Christine Callahan, John Paul Malayil, Jason Gillon, Jill Eckert; Association of Epidural Steroid Injections(s) with Intraocular Pressure Elevation. Invest. Ophthalmol. Vis. Sci. 2013;54(15):5621.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To investigate whether epidural steroid injection(s) (ESI) are associated with an elevation in intraocular pressure (IOP).
Retrospective, consecutive case series. The study protocol was approved by the Penn State College of Medicine Institutional Review Board. Medical records were reviewed of all patients who received at least one ESI in the Penn State Pain Management Clinic between 1/1/2002 and 12/31/2011, and had at least one ocular evaluation at the Penn State Hershey Eye Center within 4 months prior to ESI and at least one ocular evaluation in the Penn State Hershey Eye Center within 4 months after ESI. The main outcome measure of the study is IOP elevation post-ESI (defined as ≥30% mmHg increase from baseline mean IOP or any addition of IOP-lowering medication or laser/surgical intervention post-ESI). Statistical analysis was performed using a Cox regression model.
The study included 67 patients (120 eyes) with a mean age of 74 years. Of these patients, 44 (66%) had a documented history of glaucoma or ocular hypertension at the time of first ESI, and 12 patients (18%) had a history of being glaucoma suspects. Post-ESI, 11 patients (16%) demonstrated an IOP increase of ≥30% from baseline IOP (n=8, 11%) or were treated with an increase in IOP-lowering medications (n=7, 10%) or both (n=2, 3%). Baseline factors significantly associated with post-ESI IOP elevation include age>70 years, history of oral or inhaled steroid use, and use of IOP-lowering medication. Eight of the 11 (73%) patients who demonstrated a ≥30% increase from baseline IOP and/or were treated with an increase in IOP-lowering medication had received multiple ESI, while only 18/56 (32%) patients who did not have a ≥30% IOP elevation and/or increase in IOP-lowering medication had received multiple ESI. Factors not significantly associated with IOP elevation post-ESI include, but are not limited to, gender, history of IOP-lowering laser or surgery, history of steroid eye drop/intraocular injection, and location of ESI.
Corticosteroids administered via epidural injection may be associated with IOP elevation. We recommend prospective studies to investigate this association further, as well as to better elucidate baseline patient characteristics that might be predictive of post-ESI elevation and how long after an ESI a rise in IOP may occur.
This PDF is available to Subscribers Only